York County police warn of 'elephant tranquilizer' after 3 overdoses
Northern York County Regional Police are warning people about carfentanil or "elephant tranquilizer" after three people were found overdosed on it in Manchester on Thursday.
According to police, two men and one woman were found about 2:50 p.m. in parking lots near North George Street and State Street, all showing signs of overdose. The three were "semi-conscious, sweating profusely and pale blue in color."
The three told police they had purchased and shared a bag of carfentanil. All of them were taken to the hospital and are expected to survive, according to police.
Officials say carfentanil, an analog of the synthetic opioid fentanyl, is 100 times more potent than fentanyl and 10,000 times more potent than morphine. Police say it is believed that carfentanil was cut into heroin.
It is commonly referred to as "elephant tranquilizer" because it is used to sedate large animals, according to police. It can be fatal in low doses, officials said.
"Handling or inhaling carfentanil can lead to death in bystanders and emergency responders," police said.
In York County: On Friday, Kyle King, spokesman for the York County District Attorney's Office, said that the department has seen cases of carfentanil in a person's system this year.
“I can tell you on one or two occasions we have had positive test results for that," he said.
King said the DA's office was not in the position to confirm the results of the alleged carfentanil usage Thursday.
Dr. Matthew Howie, executive director for the York Opioid Collaborative, said he had not heard of any carfentanil usage in the county so far. However, he said it would not surprise him if that was the case.
"It's just a reminder that we have to be vigilant," he said of Thursday's incident.
He said the idea of "evolution" — that users will go onto to stronger opioids — is prevalent nationwide.
“The idea of seeing a change in the products that are involved now, it doesn't really surprise us, unfortunately,” he said.
County coroner Pam Gay said Friday that her office has not seen any overdose deaths coming from carfentanil.
In September, the state Department of Health said there had been no overdoses from carfentanil-laced heroin in Pennsylvania. The department said that month that carfentanil was suspected to have contributed to 174 overdoses in Cincinnati in just six days.
— Reach Christopher Dornblaser at email@example.com or on Twitter at @YDDornblaser.